Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 419, NWS Blacksburg, VA

August 2, 2008Rockingham County, Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 2, 2008, 1:39 PM EDT for Rockingham County, Stokes County, Surry County, North Carolina. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2008, 1:39 PM EDT (17:39 UTC)
Expired
Aug 2, 2008, 2:58 PM EDT
In force
79 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 12:02 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:29 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 10:29 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS. DRIER WEATHER WILL MOVE IN BEHIND THE
FRONT SUNDAY...WITH A WARMING TREND EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ORGANIZED AREA OF SHOWERS/TSTMS AHEAD OF THE SHORT WAVE TROUGH HAS
MANAGED TO KEEP GOING DURING THE MORNING LULL WITH WEAK
INSTABILITY. MSAS/LAPS ALREADY SHOWING THE AREA AHEAD OF THE
CONVECTION BECOMING MORE UNSTABLE. ALSO...SATELLITE SHOWS PLENTY OF
HTG AHEAD OF THE STORMS AS WELL. MODIFIED GSO SOUNDING INDICATES
CAPES OF 2500 TO 3000 J/KG ARE LIKELY IN THE PIEDMONT. HAVE UPPED
THE POPS TO LIKELY AHEAD OF THE LINE OF STORMS...AND ADDED STRONG
WINDS AND HEAVY RAIN IN THE WX GRIDS AS WELL. WILL UPDATE THE HWO
TO HIGHLIGHT THREAT OF SEVERE TSTMS MAINLY EAST OF THE BLUE RIDGE
THIS AFTERNOON.

PREVIOUS DISCUSSION...
A STRONG SHORT WAVE SEEN ON WATER VAPOR WAS MOVING
ACROSS EASTERN MICHIGAN EARLY THIS MORNING....AND WILL QUICKLY
MOVE EAST INTO THE NORTHEAST US BY THIS EVENING. THIS WILL PUSH A
COLD FRONT THROUGH THE FORECAST AREA TODAY. DESPITE THE FACT THAT
THE FRONT AND ASSOCIATED LIFT WILL MOVE THROUGH THE WESTERN
PORTION OF THE FORECAST AREA EARLY IN THE DAY...STRENGTHENING
UPPER LEVEL WINDS AND FORECAST CAPES IN EXCESS OF 1200 J/KG AT ROA
BY 14Z...COULD RESULT IN SEVERE STORMS EARLY TODAY. BY LATE
AFTERNOON...MOST OF THE CONVECTION SHOULD BE IN THE FAR EASTERN
PORTION OF THE FORECAST AREA ALONG SFC BOUNDARY WHERE INSTABILITY
WILL BE STRONGEST...BUT COVERAGE OF STORMS MAY BE LIMITED WITH
WEST WINDS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
FRONT WILL BE EAST OF THE FORECAST AREA SATURDAY NIGHT....SO
DESPITE WEAKER SHORTWAVE PASSING OVER THE AREA SATURDAY
NIGHT...EXPECT DRY CONDITIONS. TEMPS SHOULD BE JUST A DEGREE OR
TWO COOLER SUNDAY MORNING WITH DRIER AIR MASS...BUT NOT A
SIGNIFICANT CHANGE. FORECAST SOUNDINGS FOR SUNDAY ARE QUITE
DRY...SO WILL KEEP ONGOING DRY FORECAST IN PLACE. WITH DRY AIRMASS
IN PLACE...LOOK FOR A LARGE SPREAD IN DIURNAL TEMPS. AS A RESULT...
LOWERED LOW TEMPERATURES A DEGREE OR TWO FOR MONDAY MORNING.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WHILE UPPER TROF AXIS SHIFTS EAST MONDAY...REGION REMAINS UNDER
WEAK NORTHWEST FLOW...AND A QUICK LOOK AT THE 00Z/02 GFS INDICATES
MIDWEST UPPER RIDGE HAS A DIFFICULT TIME MOVING EAST AND LATEST
GFS RETROGRADES THE UPPER RIDGE WEST ON TUESDAY...SO KNOCKED DOWN
TEMPS MONDAY/TUESDAY A COUPLE OF DEGREES. RAIN CHANCES MONDAY AND
TUESDAY LOOK MINIMAL AND OROGRAPHICAL/DIURNAL DRIVEN.

RAIN CHANCES INCREASE WEDNESDAY AS A SLOW MOVING FRONTAL BOUNDARY
DRIFTS TO THE SOUTHEAST THROUGH THE OHIO VALLEY. 00Z/02 GFS PUSHES
THIS BOUNDARY SOUTH OF THE FORECAST AREA THURSDAY...BUT WILL NOT
MAKE ANY CHANGES TO THE LONG TERM PORTION OF THE FORECAST DUE TO
THE UNCERTAINLY OF THE BOUNDARY LOCATION.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ENTERING SOUTHEAST WV EARLY THIS MORNING ARE
DEVELOPING AHEAD OF AN UPPER LEVEL STORM SYSTEM WHICH WILL EXIT
THE REGION THIS EVENING.

BEFORE THEN...SHOWERS AND STORMS WILL BE POSSIBLE AT KBLF AND KLWB
AT THE BEGINNING OF THE TAF PERIOD AND AFTER 15Z AT KROA AND KLYH.

BEST THREAT OF STORMS TODAY WILL BE IN THE MORNING IN THE WEST
AND IN THE AFTN IN THE EAST. DOWNSLOPING WINDS MAY INHIBIT
WIDESPREAD ACTIVITY EAST OF THE BLUE RIDGE TODAY. DRIER CONDITIONS
WILL SPREAD INTO THE REGION LATE TODAY AND THIS
EVENING...CONTINUING INTO THIS WEEKEND AND EARLY NEXT WEEK.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED

                 AUG 2     AUG 3     AUG 4     AUG 5
BLACKSBURG VA...92/1953   92/1975   95/1987   93/1987
BLUEFIELD WV....92/1988   89/1987   90/1995   89/2005
DANVILLE VA.....98/1999   98/1980  101/1989   99/1991
LYNCHBURG VA...101/1942  100/1935  100/1930   98/1936
ROANOKE VA.....101/1942  100/1935  103/1930  105/1930

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...JJ/PH
SHORT TERM...PH
LONG TERM...PH/RCS
AVIATION...PH
CLIMATE...
Hazardous weather outlook, Aug 2, 12:44 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT SAT AUG 2 2008

NCZ001>006-018>020-031645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
1244 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 792 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A WEAK COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS ARE
EXPECTED TO HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95
TO 100 DEGREE RANGE IN THE PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-031645-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
1244 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL
HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95
TO 100 DEGREE RANGE IN THE PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 2, 12:07 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             1 W BASSETT             36.77N 80.00W
08/02/2008  M1.00 INCH       HENRY              VA   PUBLIC

&&

CACCIAPAGLIA
Local storm report, Aug 2, 12:45 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             RIDGEWAY                36.58N 79.87W
08/02/2008  M0.75 INCH       HENRY              VA   PUBLIC

&&

CACCIAPAGLIA
Local storm report, Aug 2, 12:53 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             LAWSONVILLE             36.48N 80.25W
08/02/2008  M0.75 INCH       STOKES             NC   PUBLIC

&&

CACCIAPAGLIA
Special weather statement, Aug 2, 1:01 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT SAT AUG 2 2008

VAZ010-WVZ042-021730-
BLAND VA-MERCER WV-
101 PM EDT SAT AUG 2 2008

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF BLUEFIELD...OR ABOUT OVER
SANDLICK...MOVING EAST AT 27 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...CERES...PRINCETON AT 110 PM EDT...OAKVALE AT 125 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DS
Local storm report, Aug 2, 1:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             PRINCETON               37.37N 81.10W
08/02/2008  M0.88 INCH       MERCER             WV   PUBLIC

1225 PM     TSTM WND DMG     1 S STUART              36.62N 80.28W
08/02/2008                   PATRICK            VA   LAW ENFORCEMENT

            LARGE TREE BLOWN DOWN ROUTE 103 DRY POND ROAD

&&

CACCIAPAGLIA
Local storm report, Aug 2, 1:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             1 E PRINCETON           37.37N 81.08W
08/02/2008  M0.75 INCH       MERCER             WV   PUBLIC

            HAIL FELL OVER 3 MINUTES COVERING THE GROUND

&&

CACCIAPAGLIA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:53 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski67 min
Aug 2, 11:14 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville61 min
Aug 2, 11:39 AM EDTSevere Thunderstorm WarningRNKHenry, Patrick66 min
Aug 2, 12:01 PM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick59 min
Aug 2, 12:32 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville29 min
Aug 2, 12:52 PM EDTSevere Thunderstorm WarningRNKGrayson53 min
Aug 2, 1:10 PM EDTSevere Thunderstorm WarningRNKGiles34 min
Aug 2, 1:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Wythe50 min
Aug 2, 2:01 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth59 min
Aug 2, 2:49 PM EDTSevere Thunderstorm WarningRNKGrayson86 min
Aug 2, 3:45 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell58 min
Aug 2, 12:57 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes67 min
Aug 2, 1:56 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin67 min
Aug 2, 3:51 PM EDTSevere Thunderstorm WarningRNKWilkes39 min
Aug 2, 4:00 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin60 min
Aug 2, 4:31 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin45 min
Aug 2, 7:43 AM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.